Epigallocatechin gallate induces a hepatospecific decrease in the CYP3A expression level by altering intestinal flora
In previous studies, we showed that a high-dose intake of green tea polyphenol (GP) induced a hepatospecific decrease in the expression and activity of the drug-metabolizing enzyme cytochrome P450 3A (CYP3A). In this study, we examined whether this decrease in CYP3A expression is induced by epigallocatechin gallate (EGCG), which is the main component of GP. After a diet containing 1.5% EGCG was given to mice, the hepatic CYP3A expression was measured. The level of intestinal bacteria of Clostridium spp., the concentration of lithocholic acid (LCA) in the feces, and the level of the translocation of pregnane X receptor (PXR) to the nucleus in the liver were examined. A decrease in the CYP3A expression level was observed beginning on the second day of the treatment with EGCG. The level of translocation of PXR to the nucleus was significantly lower in the EGCG group. The fecal level of LCA was clearly decreased by the EGCG treatment. The level of intestinal bacteria of Clostridium spp. was also decreased by the EGCG treatment. It is clear that the hepatospecific decrease in the CYP3A expression level observed after a high-dose intake of GP was caused by EGCG. Because EGCG, which is not absorbed from the intestine, causes a decrease in the level of LCA-producing bacteria in the colon, the level of LCA in the liver decreases, resulting in a decrease in the nuclear translocation of PXR, which in turn leads to the observed decrease in the expression level of CYP3A.